Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 74, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 22, 1997, 4:20 PM MDT for Bingham County, Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 1997, 4:20 PM MDT (22:20 UTC)
- Expired
- Aug 22, 1997, 5:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
County Bingham County, ID
The radar
The Pocatello radar (KSFX), 26 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.3 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 2430 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
964 WUUS1 KPIH 222225 RRA SVRPIH IDC011-222300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 420 PM MDT FRI AUG 22 1997 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN SOUTHEAST IDAHO ...EASTERN BINGHAM COUNTY AT 418 PM DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 5 10 MILES SOUTH OF BONE IN EASTERN BINGHAM COUNTY. THIS STORM IS MOVING NORTHEAST AT 10 MPH AND WILL PRODUCE HAIL UP TO ONE INCH DIAMETER...HEAVRAIN...GUSTY WINDS TO 45 MPH AND FREQUENT LIGHTNING. HEAVY RAIN MAY ALSO CAUSE SOME FLOODING IN THIS AREA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:30 PM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 22, 2:30 PM MDT, 1 hour 50 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 200 PM MDT FRI AUG 22 1997 THE LOW LEVEL WIND AND MOISTURE FIELDS ARE SUFFICIENT THIS AFTERNOON TO SUPPORT ISOLATED MODERATE TO STRONG THUNDERSTORMS. STORMS SHOULD BEGIN FADING BY EARLY EVENING AS DAYTIME HEATING IS PROVIDING MAIN ENERGY. ADDITIONAL MONSOONAL MOISTURE WILL SURGE NORTHWARD LATE TONIGHT AND SATURDAY. TEMPERATURES WILL BE RELATIVELY MILD TONIGHT DUE TO THE INCREASE IN MOISTURE AT ALL LEVELS. SHORTWAVE TROF WILL BEGIN SHIFTING EAST AND INLAND SATURDAY. LOW LEVEL FRONTAL/THERMAL TROF CONVERGENCE AND INCREASING UPPER LEVEL DIFFLUENT FLOW WILL CREATE A MORE FAVORABLE CONVECTIVE ENVIRONMENT LATE SATURDAY AND SATURDAY NIGHT. IN FACT...BELIEVE ACTIVITY WILL PEAK AND POTENTIALLY BE STRONG SATURDAY NIGHT. SURFACE COLD FRONT SHOULD MOVE ACROSS EASTERN IDAHO SUNDAY MORNING WITH COOLER...DRYER AIR FLOODING ACROSS THE REGION SUNDAY AFTERNOON. LONG RANGE GUIDANCE CONTINUES TO REBOUND A STRONG RIDGE OF HIGH PRESSURE AND SIMILAR MONSOONAL MOISTURE CONCERNS BY TUESDAY AND WEDNESDAY NEXT WEEK. BAUCK .WSR88D KSFX OPERATIONAL...VCP21. IDA BB 056/091 058/080 047 03235 PIH BB 058/092 059/082 048 03345
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:13 PM MDT | Flash Flood Warning | PIH | Bannock | 62 min |
| Aug 22, 3:13 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 62 min |
| Aug 22, 3:59 PM MDT | Flash Flood Warning | PIH | Cassia | 61 min |
| Aug 22, 3:59 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 61 min |
| Aug 22, 4:04 PM MDT | Flash Flood Warning | PIH | Bannock | 56 min |
| Aug 22, 4:04 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 56 min |
| Aug 22, 5:00 PM MDT | Flash Flood Warning | PIH | Bannock | 45 min |
| Aug 22, 5:00 PM MDT | Flash Flood Warning | PIH | Bannock, Caribou | 60 min |
| Aug 22, 5:35 PM MDT | Flash Flood Warning | PIH | Bannock | 55 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.